Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 294, NWS Tulsa, OK

May 9, 2006McIntosh County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 9, 2006, 6:48 PM CDT for McIntosh County, Oklahoma. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2006, 6:48 PM CDT (23:48 UTC)
Expired
May 9, 2006, 7:45 PM CDT
In force
57 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

County McIntosh County, OK

The radar

The Tulsa radar (KINX), 85 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 7:00 PM CDTHAIL 0.752 W Stidham, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 4:04 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2006-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1694 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2006-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 386 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1694 J/kg
Mixed-layer CIN
-324 J/kg
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
386 m²/s²
0-3 km storm-relative helicity
449 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 092349
SVRTSA
OKC091-100045-
/O.NEW.KTSA.SV.W.0294.060509T2348Z-060510T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
648 PM CDT TUE MAY 9 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCINTOSH COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 745 PM CDT

* AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL
  AND WINDS TO 60 MPH. THESE STORMS WERE LOCATED NEAR STIDHAM 
  AND 12 MILES WEST OF RAIFORD...MOVING EAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...COUNCIL
  HILL...RAIFORD...VIVIAN...CHECOTAH...STIDHAM AND RENTIESVILLE.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER
IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

LAT...LON 3554 9579 3532 9598 3522 9598 3533 9534
      3557 9537

$$
3 follow-up statements
000 
WWUS54 KTSA 100004
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
703 PM CDT TUE MAY 9 2006

OKC091-100045-
/O.CON.KTSA.SV.W.0294.000000T0000Z-060510T0045Z/
MCINTOSH OK-
703 PM CDT TUE MAY 9 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR MCINTOSH COUNTY...

AT 701 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL AND WINDS TO 60 MPH. THESE STORMS WERE LOCATED 15 MILES 
WEST OF STIDHAM AND NEAR STIDHAM...MOVING EAST AT 30 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...STIDHAM...
HITCHITA...PIERCE...RENTIESVILLE...ONAPA AND CHECOTAH.

THIS IS A DANGEROUS STORM THAT HAS A HISTORY OF PRODUCING LARGE HAIL.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LAT...LON 3554 9579 3532 9598 3529 9595 3538 9535
      3557 9537

$$
000 
WWUS54 KTSA 100025
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
724 PM CDT TUE MAY 9 2006

OKC091-100045-
/O.CON.KTSA.SV.W.0294.000000T0000Z-060510T0045Z/
MCINTOSH OK-
724 PM CDT TUE MAY 9 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR MCINTOSH COUNTY...

AT 719 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL AND WINDS TO 60 MPH. THE STRONGEST PART OF THESE STORMS
WERE LOCATED 10 MILES WEST OF STIDHAM AND NEAR STIDHAM...MOVING 
EAST AT 30 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...STIDHAM...
HITCHITA...PIERCE...RENTIESVILLE...CHECOTAH AND ONAPA.

THIS IS A DANGEROUS STORM THAT HAS A HISTORY OF PRODUCING LARGE HAIL.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LAT...LON 3554 9579 3537 9594 3531 9586 3535 9536
      3557 9537

$$
000 
WWUS54 KTSA 100044
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
744 PM CDT TUE MAY 9 2006

OKC091-100054-
/O.EXP.KTSA.SV.W.0294.000000T0000Z-060510T0045Z/
MCINTOSH OK-
744 PM CDT TUE MAY 9 2006

...THE SEVERE THUNDERSTORM WARNING FOR MCINTOSH COUNTY EXPIRES AT 745
PM CDT...

THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS...THEREFORE THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

GUSTY WINDS...SMALL HAIL AND HEAVY RAIN WILL STILL BE POSSIBLE WITH
THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 11 PM.

LAT...LON 3554 9579 3537 9594 3531 9586 3535 9536
      3557 9537

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 5:48 PM CDT, 1 hour earlier.

Area forecast discussion, May 9, 5:48 PM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
548 PM CDT TUE MAY 9 2006

.MESOSCALE UPDATE...
THE CELL IN MUSKOGEE COUNTY HAS FIRED ON A PRE-FRONTAL WIND SHIFT
AND QUICKLY BECAME SEVERE FEEDING OFF CAPES NEAR 2000 J/KG AND
DEEP-LAYER SHEAR NEAR 45 KNOTS.

A NUMBER OF UPDRAFT ARE IN THE PROCESS OF CONGEALING OVER NORTHEAST
HUGHES COUNTY.  THESE CELLS ARE FEEDING OFF THE MAXIMUM INSTABILITY
IN THE AREA.  DEEP-LAYER WINDS ARE SUPPORTIVE OF A SUPERCELL...
HOWEVER THE LOW-LEVEL FLOW IS NOT OPTIMAL FOR SUSTAINED LOW-LEVEL
ROTATION AT THIS TIME...BUT THE ENVIRONMENT FOR LOW-LEVEL ROTATION
IMPROVES THE DEEPER THE CELL MOVES INTO EASTERN OKLAHOMA.  THE
CELL IS ON / NEAR THE OUTFLOW BOUNDARY AND HAS A THE POTENTIAL
TO BECOME A DANGEROUS CELL...ESPECIALLY IF IT TURNS RIGHT AS NOW
EXPECTED.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM WEDNESDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 AM WEDNESDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM FORECASTER ID= 1
LONG TERM FORECASTER ID= 1
Hazardous weather outlook, May 9, 6:22 PM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
622 PM CDT TUE MAY 9 2006

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
622 PM CDT TUE MAY 9 2006

...TORNADO WATCH IN EFFECT FOR MUCH OF THE AREA THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT FOR ALL OF THE AREA TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS EVENING AND TONIGHT.

TORNADO.
	RISK...ELEVATED.
	AREA...SOUTH OF INTERSTATE 44.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...ALONG AND NEAR A FORT SMITH...
        MCALESTER LINE.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA AND
        WEST-CENTRAL ARKANSAS.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
THUNDERSTORMS HAVE RAPIDLY DEVELOPED EARLY THIS EVENING AND HAVE
QUICKLY STRENGTHENED. WITH THE ATMOSPHERE REMAINING EXTREMELY
UNSTABLE...SEVERE THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING.
EARLY THIS EVENING THE REMNANTS OF AN OUTFLOW BOUNDARY OVER THE
SOUTHERN PART OF THE AREA...AND A WEAK COLD FRONT IN THE NORTH WERE
PROVIDING THE MAIN FOCUS FOR DEVELOPMENT. INSTABILITY AND SHEAR
PROFILES CONTINUE TO SUGGEST SUPERCELLS ARE LIKELY WITH VERY LARGE
HAIL...DAMAGING DOWNBURST WINDS AND A FEW TORNADOES. THE TORNADO
THREAT WILL BE ENHANCED ALONG THE BOUNDARIES...ESPECIALLY IF ANY
SUPERCELLS RESIDE ALONG THE BOUNDARIES FOR ANY EXTENDED AMOUNT OF
TIME.

THE SEVERE WEATHER THREAT WILL LIKELY CONTINUE WELL INTO THE
OVERNIGHT HOURS AS A STRONG UPPER LEVEL DISTURBANCE APPROACHES THE
AREA. THE MAIN THREAT OVERNIGHT WILL BE LARGE HAIL...DAMAGING
DOWNBURST WIND. IN ADDITION...VERY HEAVY RAINFALL WILL BE LIKELY IN
THE STRONGER STORMS WITH FLASH FLOODING. A FLASH FLOOD WATCH IS IN
EFFECT FOR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS TONIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORMS COULD REMAIN ACROSS THE AREA WEDNESDAY MORNING BUT
HIGH PRESSURE WILL BRING DRY WEATHER TO THE AREA FOR THURSDAY AND
FRIDAY. THUNDERSTORMS WILL THEN RETURN FOR THE WEEKEND AS ANOTHER
COLD FRONT APPROACHES THE AREA.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, May 9, 12:59 PM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1259 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 AM     TSTM WND DMG     10 NNE TAHLEQUAH        36.05N 94.90W
05/09/2006                   CHEROKEE           OK   PUBLIC

            LARGE TREE LIMBS DOWN

&&

MAT
Local storm report, May 9, 1:18 PM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
118 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 AM     HAIL             4 N COPAN               36.96N 95.93W
05/09/2006  E1.25 INCH       WASHINGTON         OK   PUBLIC

0317 AM     HAIL             1 N WANN                36.93N 95.80W
05/09/2006  E0.88 INCH       NOWATA             OK   EMERGENCY MNGR

0317 AM     HAIL             2 N WANN                36.94N 95.80W
05/09/2006  E1.50 INCH       NOWATA             OK   PUBLIC

0623 AM     TSTM WND DMG     2 W CHELSEA             36.54N 95.47W
05/09/2006                   ROGERS             OK   EMERGENCY MNGR

            TREES UPROOTED BY WIND

&&

MAT
Local storm report, May 9, 6:30 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
630 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             6 NW SCIPIO             35.12N 96.03W
05/09/2006  E1.00 INCH       PITTSBURG          OK   PUBLIC

&&

NMK
Local storm report, May 9, 6:41 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
641 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             6 NNW SCIPIO            35.13N 96.00W
05/09/2006  E2.00 INCH       PITTSBURG          OK   PUBLIC

&&

NMK

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 2:46 AM CDTSevere Thunderstorm WarningTSAOsage, Washington44 min
May 9, 3:11 AM CDTSevere Thunderstorm WarningTSANowata64 min
May 9, 3:31 AM CDTFlash Flood WatchTSACraig, Delaware, Mayes, Nowata, Ottawa, Rogers and 1 more4 hr
May 9, 3:45 AM CDTSevere Thunderstorm WarningTSACraig60 min
May 9, 4:08 AM CDTSevere Thunderstorm WarningTSAOsage67 min
May 9, 4:29 AM CDTTornado WarningTSACraig, Ottawa61 min
May 9, 4:53 AM CDTSevere Thunderstorm WarningTSANowata52 min
May 9, 5:17 AM CDTSevere Thunderstorm WarningTSACraig58 min
May 9, 5:26 AM CDTTornado WarningTSAOttawa22 min
May 9, 5:39 AM CDTSevere Thunderstorm WarningTSANowata, Rogers51 min
May 9, 5:56 AM CDTSevere Thunderstorm WarningTSAMayes64 min
May 9, 6:04 AM CDTSevere Thunderstorm WarningTSADelaware, Ottawa56 min
May 9, 6:37 AM CDTSevere Thunderstorm WarningTSACherokee53 min
May 9, 11:01 AM CDTFlash Flood WatchTSAAdair, Cherokee, Choctaw, Craig, Creek, Delaware and 16 more23 hr
May 9, 5:32 PM CDTSevere Thunderstorm WarningTSACherokee, Muskogee58 min
May 9, 5:58 PM CDTSevere Thunderstorm WarningTSAPittsburg77 min
May 9, 6:01 PM CDTSevere Thunderstorm WarningTSAMcIntosh59 min
May 9, 6:21 PM CDTSevere Thunderstorm WarningTSASequoyah54 min
May 9, 6:24 PM CDTSevere Thunderstorm WarningTSACherokee53 min
May 9, 6:33 PM CDTTornado WarningTSASequoyah42 min
May 9, 6:46 PM CDTTornado WarningTSAPittsburg59 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.